Hail, Pecos
- When
- June 1, 2:30 PM CST
- Where
- Pecos County, Ft Stockton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.883, -102.867
A round of severe thunderstorms brought large hail, damaging winds, and flash flooding to parts of West Texas late on the 1st. Severe thunderstorms initially developed during the late afternoon hours along the mountainous areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A round of severe thunderstorms brought large hail, damaging winds, and flash flooding to parts of West Texas late on the 1st. Severe thunderstorms initially developed during the late afternoon hours along the mountainous areas. These storms moved east into the adjacent plains, and cold pool interactions generated additional storms near a retreating warm front across the Permian Basin. An isolated supercell thunderstorm tracked across Martin County, and affected the Tarzan and Stanton areas with golfball size hail and damaging winds. Very explosive development occurred during the evening hours along a line from Big Spring to Snyder. These storms also resulted in similar severe weather reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT SUN JUN 1 2003 LOOKS TO BE BUSY AFTERNOON AND EVENING FOR AREA... EASTERN CWA IN SLIGHT RISK. CIRCULATION FROM A SHORTWAVE OVER SOUTHEAST NEW MEXICO CURRENTLY MOVING INTO TEXAS AS SEEN ON SATELLITE AND EARLIER ON RADAR. THIS FEATURE NOT PICKED UP WELL IN THE MODELS EXCEPT FOR MESO ETA. MESO ETA BRINGS THIS VORT MAX ACROSS NORTHERN CWA DURING PEAK HEATING WITH WEAKER SPOKES ROTATING THROUGH LATER. AIDING CHANCES FOR STORMS IS A WARM FRONT... DRYLINE... OUTFLOW BOUNDARIES... AND DAY TIME HEATING. THE WARM FRONT HAS MOVED TO THE NORTHERN PART OF CWA WITH THE DRYLINE STARTING TO COME EAST OFF THE MOUNTAINS. RADAR INDICATING CONVECTION STARTING OVER DAVIS MOUNTAINS. KMAF 12Z SOUNDING LOOKS SEVERE AND UNUSUALLY MOIST FOR WEST TEXAS WITH PW OF 1.3 INCHES... CAPES OVER 3300 J... LI OF -8... AND TOTAL TOTALS OF 58. DID 18Z RUN FOR SPC... STILL MOIST AND UNSTABLE. MESO ETA SHOWALTER HAS -9 OVER NORTHERN CWA LATER TODAY. GIVEN YESTERDAYS HEAVY RAIN OVER PARTS OF THE PERMIAN BASIN... WILL EXPAND THE FLASH FLOOD WATCH SOUTHWARD TO INCLUDE MOST OF EASTERN CWA. IN THE UPPER LEVELS HIGH PRESSURE WILL STAY OVER MEXICO ALLOWING NORTHWEST FLOW ALOFT INTO WEDNESDAY. MODELS BRING A NUMBER OF SHORTWAVES THROUGH THIS WEEK... WILL KEEP SLIGHT CHANCE/CHANCE OF STORMS MOST PERIODS. ATMOSPHERE SLOSHES BACK AND FORTH NEXT COUPLE OF DAYS. ETA SHOWS A LEE SIDE LOW WILL PULL THE WARM FRONT NORTH OUT OF OUR AREA TODAY BUT DRAG IT BACK THROUGH THE AREA TOMORROW AS A COLD FRONT. WINDS RETURN TO THE SOUTH ON TUESDAY BUT ANOTHER FRONT DROPS INTO THE NORTHERN PART OF THE AREA BY WEDNESDAY MORNING. NOT EXPECTING MUCH COOLING WITH THESE FRONTS... MAY TURN OUT TO BE MORE OF A WIND SHIFT /BOUNDARY. TEMPS WILL RUN A FEW DEGREES ABOVE NORMAL. INITIAL NUMBERS FOLLOW. MAF BB 68/92/67/93 4232 CNM BB 66/95/67/96 1232 MRF BB 62/94/63/86 1222 FST BB 71/95/70/97 2222 .MAF... TX...FLASH FLOOD WATCH TONIGHT TXZ046>048-051>053-61>63-68>70. NM...NONE. 72
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO AFFECT PARTS OF THE OUTLOOK AREA TONIGHT. THUNDERSTORMS WHICH WERE DEVELOPING ALONG THE HIGHER TERRAIN OF THE NEW MEXICO AND WEST TEXAS MOUNTAINS THIS AFTERNOON WILL INTENSIFY AND INCREASE IN COVERAGE AS THEY MOVE EAST INTO THE PLAINS OF THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE PERMIAN BASIN. THESE STORMS WILL PRODUCE PARTICUARLY HEAVY LOCALLIZED RAINFALL WHICH MAY RESULT IN FLASH FLOODING. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL CAN ALSO BE EXPECTED. A LIMITED THREAT OF AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS THE UPPER TRANS PECOS AND PERMIAN BASIN. AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER TONIGHT INCLUDE LOCATIONS EAST OF LINE FROM FORT STOCKTON...TO WINK...TO HOBBS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH THURSDAY. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING AND TONIGHT GENERALLY EAST OF THE PECOS RIVER. TECHNICAL DISCUSSION... A WELL DEFINED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHEAST NEW MEXICO/WEST TEXAS BORDER THIS AFTERNOON. THIS FEATURE WILL AID THUNDERSTORM DEVELOPMENT ACROSS THE REGION. AT THE SURFACE...A WARM FRONT WILL MOVE NORTH ACROSS THE PERMIAN BASIN. MANY OTHER BOUNDARIES LIKELY EXIST ACROSS THE REGION IN THE WAKE OF EARLIER CONVECTION. AN VERY MOIST ATMOSPHERE AND NEARLY FULL SUNSHINE WILL RESULT IN A VERY UNSTABLE AIRMASS WITH LIFTED INDEX VALUES NEAR -10 DEGREES. WITH THE DEGREE OF MOISTURE/INSTABILITY AND RECENT HEAVY RAIN EVENTS...EXPECT FLASH FLOODING TO BE A PRIMARY CONCERN OVER THE BASIN. INVERTED V BOUNDARY LAYER PROFILES AND RELATIVELY LOW FREEZING LEVELS SUPPORT AN ENHANCED THREAT OF DAMAGING WINDS AND LARGE HAIL. SHEAR PROFILES WILL BECOME MORE FAVORABLE FOR SUPERCELL THUNDERSTORMS INTO THE EVENING HOURS. ALTHOUGH EXTREMLY LIMITED...GIVEN THESE FACTORS AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY NEAR BOUNDARIES. LINDLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CDT SUN JUN 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM MIDLAND TX 60 MPH TSTM GUST
05/31/03 MIDLAND REPORTED BY STORM
SPOTTER LOCATED IN THE
NORTHWEST PORTIONS OF
THE CITY OF MIDLAND.
0704 PM 5 W MIDLAND TX 75 MPH TSTM GUST
05/31/03 MIDLAND NUMEROUS REPORTS OF
EXTREME WINDS. POWER
POLES DOWN AT THE
INTERSECTION OF FARM TO
MARKET ROAD 1788 AND
WEST COUNTY ROAD 60 AS
WELL AS AT THE
INTERSECTION OF COUNTY
ROAD 1247 AND HWY 158 .
BARN DESTROYED AT THE
INTERSECTION OF FARM TO
MARKET ROAD 1788 AND
COUNTY ROAD 1083.
INFORMATION RECEIVED
FROM THE EMERGENCY
MANAGER AS WELL AS
SPOTTERS AND THE
GENERAL PUBLIC.
0707 PM MIDLAND TX 75 MPH TSTM GUST
05/31/03 MIDLAND REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0713 PM MIDLAND TX .88 INCH HAIL
05/31/03 MIDLAND REPORTED BY THE PUBLIC
OVER NORTHWEST PORTIONS
OF THE CITY OF MIDLAND.
0720 PM MIDLAND TX .88 INCH HAIL
05/31/03 MIDLAND REPORTED AT THE
INTERSECTION OF FARM TO
MARKET ROAD 1788 AND
HIGHWAY 191.
0744 PM MIDLAND TX FLOOD
05/31/03 MIDLAND WATER REPORTED OVER THE
CURBS IN NORTHERN
PORTIONS OF THE CITY OF
MIDLAND. REPORTED BY
OFF-DUTY NWS EMPLOYEE.
0800 PM MIDLAND TX FLOOD
05/31/03 MIDLAND WATER FILLING THE BAR
DITCHES AND OVER THE
ROAD AT THE
INTERSECTION OF COUNTY
ROADS 60 AND 1275 AND
ALSO AT THE
INTERSECTION OF COUNTY
ROADS 1110 AND 120.
REPORTED BY EMERGENCY
MANAGEMENT.
0810 PM STANTON TX 60 MPH TSTM GUST
05/31/03 MARTIN EVENT DURATION 10
MINUTES. REPORTED BY
THE PUBLIC.
0822 PM GREENWOOD TX FLOOD
05/31/03 MIDLAND 1-1 1/2 FEET OF WATER
OVER FM307 NEAR THE
INTERSECTION OF FM307
AND COUNTY ROAD 1110.
REPORTED BY A STORM
SPOTTER.
0835 PM 8 NW LAMESA TX 1.75 INCH HAIL
05/31/03 DAWSON REPORTED AT THE
INTERSECTION OF FARM TO
MARKET ROAD 1064 AND
HIGHWAY 137. REPORTED
BY STORM SPOTTER. EVENT
DURATION 10 MINUTES.
0845 PM LUTHER TX .88 INCH HAIL
05/31/03 HOWARD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0916 PM LUTHER TX 1 INCH HAIL
05/31/03 HOWARD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0917 PM LAMESA TX 1.75 INCH HAIL
05/31/03 DAWSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0917 PM 8 N BIG SPRING TX FLOOD
05/31/03 HOWARD FARM TO MARKET ROAD 669
IMPASSABLE DUE TO
FLOODING. REPORTED BY
A STORM SPOTTER.
0920 PM 5 NW LAMESA TX FLOOD
05/31/03 DAWSON FLOODING OCCURRING
ALONG HIGHWAY 137.
REPORTED BY STORM
SPOTTER.
0920 PM 5 NW LAMESA TX 1 INCH HAIL
05/31/03 DAWSON NICKEL TO QUARTER HAIL
REPORTED BY A STORM
SPOTTER.
0930 PM 7 E LAMESA TX .75 INCH HAIL
05/31/03 DAWSON REPORTED BY THE PUBLIC.
0940 PM 6 NW LAMESA TX FLOOD
05/31/03 DAWSON WATER COVERING HIGHWAY
137 JUST SOUTH OF
INTERSECTION WITH FARM
TO MARKET ROAD 1064.
REPORTED BY STORM
SPOTTER.
1045 PM 7 W MIDLAND TX FLOOD
05/31/03 MIDLAND COUNTY ROAD 60
BARRICADED 2 MILES WEST
OF FARM TO MARKET ROAD
1788. REPORTED BY AN
OFF-DUTY NWS EMPLOYEE.NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT SUN JUN 1 2003 ...ANOTHER ROUND OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR FLASH FLOODING IS EXPECTED THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO ONCE AGAIN THIS AFTERNOON AND EVENING. CURRENT INDICATIONS SUGGEST STORMS WILL LIKELY BEGIN ACROSS THE TRANS PECOS REGION BY MID TO LATE AFTERNOON...AND MOVE EAST LATE THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING PARTICULARLY HEAVY LOCALIZED RAINFALL WHICH MAY RESULT IN FLASH FLOODING. THERE WILL ALSO BE A THREAT OF LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER LATER TODAY AND TONIGHT INCLUDE LOCATIONS EAST OF A LINE FROM FORT STOCKTON...TO WINK...TO HOBBS. AREA RESIDENTS SHOULD STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THE SEVERE WEATHER THREAT. LINDLEY
TXZ045>048-050>053-058-060>063-067>070-075-081-082-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT SUN JUN 1 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...CULBERSON...PECOS...REEVES AND TERRELL THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY... CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY... MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN... SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
TXZ045>048-050>053-058-060>063-067>070-075-081-082-020200- SPECIAL WEATHER STATEMENT...CORRECTION TO ADD LEA COUNTY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT SUN JUN 1 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...CULBERSON...PECOS...REEVES AND TERRELL IN SOUTHEAST MEW MEXICO LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY... CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY... MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN... SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 134 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
9 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Reported by the U.S Border Patrol at the check point on Highway 118.
A local radio station reported flash flooding which resulted in over a foot of water running across city streets in low water crossings.
Reported by a trained storm spotter on Highway 11.
Severe thunderstorm winds were accompanied by a wall of dust which reduced visibilities to near zero.
Reported by a trained storm spotter at the intersection of Farm to Market Road 1212 and State Route 176, then south along 1212.
Multiple reports of nickel to quarter size hail were received.
Law enforcement officials reported power lines blown down by damaging thunderstorm winds.
Severe thunderstorm winds damaged a barn, split a Chinaberry tree, and blew down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365071, 5365072, 5365365, 5365073, 5365074, 5365366, 5365070, 5365069, 5365067, 5365068, 5365062, 5365065, 5365063, 5365066, 5365064.